Osteoporosis drugs: Risk of bone problems in jaw, thigh?
Can some types of osteoporosis drugs actually hurt my bones?
Answers from Kurt A. Kennel, M.D.
Certain types of osteoporosis drugs have been associated with an increased risk of two rare but serious problems — osteonecrosis of the jaw and an unusual type of fracture in the upper thigh bone (femur).
Osteonecrosis of the jaw develops when the jawbone fails to heal after a minor injury, such as getting a tooth pulled. An impending atypical femoral fracture can cause pain in the thigh or groin that begins subtly and gradually worsens. It sometimes develops in both legs at once. If untreated, a complete fracture of the femur requiring surgery can occur even with normal weight-bearing.
Bisphosphonates — such as alendronate (Fosamax, Binosto), risedronate (Actonel, Atelvia), ibandronate (Boniva) and zoledronic acid (Reclast, Zometa) — and denosumab (Prolia, Xgeva) have been linked to osteonecrosis of the jaw and atypical femoral fractures.
The risk appears to increase with the length of time the drugs are taken.
In addition to treating osteoporosis, bisphosphonates and denosumab are also used to treat cancer that has spread to the bone. The risk of osteonecrosis of the jaw is much greater for people taking higher doses of these drugs to treat cancer than it is for people who are simply treating osteoporosis.
Originally posted by:
- Whiplash: Prevention and Recovery
- Wish changing your posture was this easy! At least now you know How to sit to minimize the strain when on the computer.
- If You Tear a Knee Ligament, Arthritis Is Likely to Follow in 10 Years
- How should you train to retain muscle as you age?
- 7 activities to boost your health and well-being this fall
- Back Pain
- blood flow
- cardiovascular disease
- Health Care
- Health Tips
- Joint Pain
- knee pain
- Lyme Disease
- Massage Therapist
- Muscle Building
- Muscle Pain
- Neck Injury
- neck pain
- Orthopedic Physiotherapy
- Patellofemoral Joint Pain
- Physical Therapist
- Runners Knee
- Shoulder Injury
- Sports Injuries
- Weight Loss